Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 273, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 6, 1997, 5:59 PM CDT for Stanton County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 6, 1997, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 6, 1997, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:10 PM CDT | Thunderstorm Wind 55 | Manter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS1 KDDC 062301 RRA SVRDDC KSC187-062330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT SAT SEP 6 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 630 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF WESTERN STANTON COUNTY * AT 556 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF JOHNSON OR 10 MILES NORTH OF SAUNDERS ELEVATOR MOVING EAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. NICHOLS/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:51 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 6, 3:51 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT SAT SEP 06 1997 ...FORECAST CHALLENGE IS TSRA CHANCES... 18Z SFC ANALYSIS INDICATED WEAK LEE LOW IN EXTREME SE COLORADO WITH WEAK SFC TROUGH VCNTY KS/COLORADO BORDER. 12Z SAT 50H ANALYSIS INDICATED S/W...COLD TROF ACROSS ROCKIES. 50H COLD TROUGH-S/W AND LEE LOW HAS IGNITED WDLY SCT TSRA ACROSS MOUNTAINS AND EASTERN PLAINS OF COLORADO THIS AFTERNOON. PER DDC MODIFIED 12Z SOUNDING AND 20Z ADAP...AIR MASS THIS AFTERNOON ACROSS WRN KANSAS IS UNCAPPED. WITH APPROACH OF SLIGHTLY COOLER AIR ALOFT ASSOCIATED WITH S/W AND UNSTABLE AIR MASS ALREADY IN PLACE WOULD EXPECT TSRA TO TRANSLATE EAST (GDA PROFILER) INTO EXTREME WRN KS THIS EVENING VCNTY EHA THAN TRANSLATE EAST DUE TO VERY MOIST 85H FEED TO HELP SUSTAIN ACTIVITY. WENT 30 POP WRN HALF OF CWA TONIGHT INCLUDING EHA...LBL...GCK CLOSEST TO APPROACHING ACTIVITY AND SLIGHTLY LOWER FARTHER EAST THE REST OF THE CWA. FOR LOWS TONIGHT FOLLOWED PERSISTANCE IN TROPICAL UPPER RIDGE SCENARIO. FOR LATER PERIODS EXPECTING UPPER RIDGE TO REMAIN IN PLACE THROUGH MONDAY MORNING AND THEN RETROGRADING SLIGHTLY DURING DAY MONDAY. THIS REGIME FAVORS CONTINUING CHC OF TSRA IN LATE AFTERNOON AND NIGHT PERIODS IN TROPICAL FEED ACROSS THE ROCKIES WITH LEE TROUGHING ALONG KS/COLORADO BORDER. WDLY SCT TSRA SHOULD FORM IN ROCKIES AND EASTERN PLAINS OF COLORADO IN LATE AFTERNOON SUNDAY AND MONDAY AND MOVE EAST INTO DECENT LOW LEVEL MOISTURE. FOR TEMPS FOLLOWED PERSISTANCE IN UPPER RIDGE. .DDC...NONE. DDC 066/091 064/092 63 312 GCK 065/091 063/092 62 312 HYS 066/093 063/092 63 212 EHA 065/095 063/092 62 322 LBL 065/093 065/091 65 312 P28 068/0912 067/092 66 212 CICCONE
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.